Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 246, NWS St. Louis, MO

August 17, 2004Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 17, 2004, 3:42 PM CDT for Lewis County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 3:42 PM CDT (20:42 UTC)
Expired
Aug 17, 2004, 4:30 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Lewis County, MO

The radar

The St Louis radar (KLSX), 186 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 1:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 172042
SVRLSX
MOC111-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN NORTHEAST MISSOURI

* UNTIL 430 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LA BELLE...MOVING
  SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LA BELLE
  LEWISTOWN
  STEFFENVILLE
  EWING

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4026 9151 3999 9148 3995 9146 3996 9196
      4002 9195 4022 9194 4026 9196 4026 9196
      4026 9191

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:15 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 17, 1:15 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT TUE AUG 17 2004

.DISCUSSION...
A LARGE SURFACE RIDGE OF HIGH PRESSURE EXTENDED FROM THE NEW ENGLAND
STATES ACROSS THE TN VALLEY INTO THE SOUTHERN GREAT PLAINS EARLY
THIS AFTERNOON.  A SURFACE TROUGH EXTENDED FROM SOUTHEAST IA ACROSS
NORTHWEST MO INTO CENTRAL KS. THIS TROUGH IS FORECAST TO MOVE SLOWLY
SOUTHEASTWARD TONIGHT AND DISSIPATE. A COLD FRONT IS FORECAST TO
MOVE INTO THE NORTHWEST CORNER OF MO WEDNESDAY EVENING. BY THURSDAY
MORNING, THE UKMET AND ETA ARE FAIRLY CLOSE WITH THE FRONTAL
POSITION WITH THE FRONT ACROSS THE NORTHERN OZARKS WITH THE GFS
FURTHER NORTH. EXPECT THIS FRONT TO STALL OUT BEFORE FINALLY
CLEARING THE STATE FRIDAY NIGHT. A LARGE CANADIAN HIGH WILL BUILD
INTO THE MIDWEST ON SATURDAY.

CLUSTER OF SHOWERS/THUNDERSTORMS ROLLED ACROSS THE OZARKS DURING THE
MORNING AND HAVE NOW CLEARED THE FORECAST AREA. CLUSTER HELPED ALONG
BY SHORT WAVE ALOFT AND HIGHER MOISTURE. ETA SEEMS TO HAVE A GOOD
HANDLE ON CURRENT CONVECTION. MODEL IS FORECASTING DECENT 850
MOISTURE CONVERGENCE INTO EAST MO/IL THIS EVENING. SCATTERED SHOWERS
AND THUNDERSTORMS WERE LOCATED OVER SOUTHEAST IA AND EXTREME
NORTHEAST MO AHEAD OF TROUGH AXIS.

THE MSAS AT NOON INDICATED THE BEST INSTABILITY ACROSS NORTH
MO/SOUTHEAST IA. SURFACE DEWPOINTS HAVE RETURNED TO 70 ON ONCE
AGAIN. A DECENT SURFACE MOISTURE CONVERGENCE AXIS WAS ALSO LOCATED
ACROSS THAT AREA.  WW WILL BE OUT SHORTLY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&
Hazardous weather outlook, Aug 17, 3:17 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT TUE AUG 17 2004

ILZ058-095>098-MOZ018-019-026-027-034>036-041-042-047-048-050>052-
180959-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-GREENE IL-KNOX-
LEWIS-LINCOLN-MARION-MONITEAU-MONROE-MONTGOMERY-PIKE-PIKE IL-RALLS-
SHELBY-
317 PM CDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEASTERN
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM...OTHERWISE
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
THROUGHOUT THE EVENING HOURS.  FEW STORMS CAN REACH SEVERE LEVEL
LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.  MAIN THREAT
OF THESE STORMS WILL BE STRONG AND GUSTY WIND AND LARGE HAIL.

ALSO THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF NORTHEAST MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS THE
REST OF THE AFTERNOON AND EVENING...ROUGHLY ALONG AND NORTH OF A
LINE FROM COLUMBIA MISSOURI TO JUST NORTH OF ST LOUIS TO SALEM
ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY
AND CONTINUE EACH DAY UNTIL LATE FRIDAY.  ANOTHER COOL FRONT WILL
ADVANCE TOWARDS OUR REGION LATE ON WEDNESDAY AND THEN LINGER THROUGH
LATE WEEK.  AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...WHERE THE ADVANCING COOL FRONT
WILL PROVIDE A FOCUS FOR STORMS IN A VERY UNSTABLE ATMOSPHERE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EARLY EVENING HOURS,

ILZ059-060-064-065-069-070-074-079-099>102-MOZ049-059>065-072>075-
084-085-099-180959-
BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-IRON-
JEFFERSON-JERSEY IL-MACOUPIN IL-MADISON-MADISON IL-MARION IL-
MONROE IL-MONTGOMERY IL-OSAGE-RANDOLPH IL-REYNOLDS-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
317 PM CDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED ARE POSSIBLE TO DEVELOP ACROSS THE AREA THROUGHOUT THE
EVENING HOURS.  AT THIS TIME STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LEVEL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY
AND CONTINUE EACH DAY UNTIL LATE FRIDAY.  ANOTHER COOL FRONT WILL
ADVANCE TOWARDS OUR REGION LATE ON WEDNESDAY AND THEN LINGER THROUGH
LATE WEEK.  AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...WHERE THE ADVANCING COOL FRONT
WILL PROVIDE A FOCUS FOR STORMS IN A VERY UNSTABLE ATMOSPHERE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NOT NEEDED LATE THIS AFTERNOON AND
TONIGHT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:11 PM CDTSevere Thunderstorm WarningLSXKnox94 min
Aug 17, 4:42 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby93 min
Aug 17, 4:45 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby90 min
Aug 17, 6:55 PM CDTSevere Thunderstorm WarningLSXWashington50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.